Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor:
Pisa syndrome (pleurothotonus) is a condition characterized by sustained flexion of the body with the head to one side, creating a "Leaning Tower" posture. It was first described by Ekbom et al. in 1972 (1). General incidence rates are not well established, although it appears to be more common in older patients; an 8% incidence was found in one series of newly admitted geropsychiatric patients (2). Most authors have described Pisa syndrome as a side effect of prolonged exposure to conventional neuroleptics (3). More recently, other agents, including atypical antipsychotics, cholinesterase inhibitors, antiemetics, and tricyclic antidepressants, have been implicated (4). Although treatment with anticholinergic agents has been proposed, definitive therapy remains the discontinuation of the offending agent (5). We report a case of suspected Pisa syndrome in a 65-year-old patient in a wheelchair receiving valproic acid.
Mr. A was a 65-year-old nursing home resident being treated for schizoaffective disorder. He was in a wheelchair secondary to severe arthritis. His medications were 750 mg b.i.d. of valproic acid, 200 mg b.i.d. of carbamazepine, and 3 mg b.i.d. of risperidone—a regimen that had been stable and unchanged over several months. His valproic acid and carbamazepine levels were monitored routinely and were never above the therapeutic range.
Over a few weeks, the staff noticed that Mr. A had begun leaning to one side, a change that progressed to the point at which he was tilted at a 30° angle throughout the day. He seemed unaware of and unconcerned by this change. He showed no other signs or symptoms suggestive of an extrapyramidal syndrome. The only medication change to which Mr. A consented was a trial discontinuation of valproic acid. Immediately upon discontinuation, his posture returned to a stable, upright position.
Pisa syndrome has not been reported in association with valproic acid, but our patient’s dramatic improvement with its discontinuation strongly suggests a medication-related effect, either solely due to valproic acid or perhaps secondary to a pharmacodynamic interaction between valproic acid and risperidone. We believe that this patient’s wheelchair state contributed to a delay in recognizing this condition and hope this report will heighten awareness to the fact that this syndrome can occur in nonambulatory patients.
Download citation file:
Web of Science® Times Cited: 13